Lovastatin was the first of the new-generation statin-type cholesterol-lowering drugs on the market. It was approved by the FDA for sale in 1987. Even before the drug was approved, however, studies in dogs suggested that lovastatin might trigger cataract formation. A review in the journal Pharmacotherapy in 1987 titled “Lovastatin: A New Cholesterol-Lowering Drug” noted:
“The most common adverse effects are gastrointestinal, while the most serious are elevated transaminase levels and the potential for lens opacities.”
“Lens opacities” is another way of saying cataracts.
Why Haven’t You Heard of the Cataract Connection?
For reasons that remain somewhat mysterious, drug companies have been able to downplay the risk of cataracts associated with statins for 25 years. Very few physicians ever mention this as a complication of statin therapy. We suspect that if you asked most cardiologists, internists or family practice physicians about this side effect you would get a deer-in-the-headlights stare or a shrug.
The cataract connection began to get traction when a large British study (BMJ, May 20, 2010) involving over 2 million patients detected a signal. The authors reported that
“Each statin was associated with an increased risk of cataract in both men and women… After stopping treatment the risk of cataract returned to normal within a year in men and women.”
In 2012 Canadian researchers noted that patients with diabetes who were taking statins were at nearly 50 percent greater risk of cataracts. The authors recommended that people with diabetes who are taking statin-type drugs should be monitored for cataract development.
In June 2013 a study was published in the journal Drug Safety titled: “Statin Use and Cataract Surgery: A Nationwide Retrospective Cohort Study in Elderly Ethnic Chinese Patients.” The analysis of 50,000 individuals enrolled in the National Health Insurance Database of Taiwan suggested that people taking statins were approximately 20 percent more likely to undergo cataract surgery than those not taking such drugs.
Another study was published in JAMA Ophthalmology (online, Sept. 19, 2013) titled: “Association of Statin Use with Cataracts.” Texas researchers compared 6,972 statin users to 6,972 nonusers.
The authors concluded:
“this study found statin use to be associated with an increased risk for cataract.”
Specifically, they found a 27% increased risk of cataracts in statin users. They go on to caution their colleagues that:
“The risk-benefit ratio of statin use, specifically for primary prevention, should be carefully weighed, and further studies are warranted.”
That’s more doctor-speak. We interpret that to mean that the evidence that statins will prevent a first heart attack (“primary prevention”) is weak at best, and you all had better think twice about prescribing these drugs for otherwise healthy folks.
Newer Studies Continue to Show an Association Between Statins and Cataracts:
More recently, a large study designed to find out if people at intermediate risk of heart problems would benefit from statins reported a benefit from rosuvastatin (Crestor) (New England Journal of Medicine, online Apr. 2, 2016). The scientists found that only 3.7 percent of those randomly assigned to take Crestor developed cardiovascular complications compared to 4.8 percent of those on placebo. But people taking Crestor were also more likely to develop cataracts: 3.8 percent vs. 3.1 percent.
A different study found that cataract surgery was more likely among people taking statins and hypothesized that “increasing statin use could be contributing to rising rates of cataract surgery” (Ophthalmic Epidemiology, Feb., 2016).
These days most people don’t think twice about cataracts. But clouding of the lens is a primary cause of poor vision and blindness in the U.S. The annual cost is nearly $5 billion. And not all cataract surgery goes smoothly. Some people are left with poor vision even when everything goes according to plan.
What’s Behind Statins and Cataracts?
Here is something most doctors should know, but seemingly have forgotten. The lens of the eye requires cholesterol to stay healthy and transparent. Without adequate cholesterol, specialized epithelial cells in the eye cannot grow normally. Animal studies have demonstrated that interfering with cholesterol synthesis in the eye increases the likelihood of cataracts. People who have naturally low cholesterol levels because of their genetic makeup are at greater risk of developing cataracts. So many of the puzzle pieces are starting to fit together.
The evidence is accumulating that statins are linked to cataracts. For people who have heart disease, have experienced a heart attack or have stents in coronary arteries, the benefits of drugs like atorvastatin (Lipitor), lovastatin (Mevacor), pitavastatin (Livalo), pravastatin (Pravachol), rosuvastatin (Crestor) and simvastatin (Zocor) may well be worth the risks. Those who are otherwise healthy should discuss these new findings with a physician. Cataracts are not a trivial side effect.
Comments from Visitors to PeoplesPharmacy.com:
Here are some comments from readers about their experiences with statins and cataracts:
“Age 68 I have been on statins for over 20 yrs. I have had joint & muscle pain. I’ve had cataracts in both eyes in my mid 50’s. No one in my family had this problem. I complained many times & was never told the statins could be the cause of cataracts. I finally decided what ever life I had in front of me I didn’t want to be in a fog & pain! I went off Tricor & simvastatin April 2013.
“In about 2 1/2 weeks I felt like a new person. Mental fog gone; sleeping at night; the muscle aches & some of the joint pain gone or less. Susan
“I was taking simvastatin 20 mg for 3 years. In that time I developed a cataract that went from non-existence to needing surgery in 9 months, high liver enzymes, memory loss and elevated blood sugar for which I now must take metformin. None of these side effects were listed at the time.
“I have been off it for 6 months and my liver returned to normal and my memory has improved some.
“I now take flaxseed and fish oil and watch my diet and now my cholesterol is fine. Too many doctors rush to put people on these drugs. My cholesterol was 200 & with diet and supplements I would most likely have lowered it without the statin.” J.L.M.
“A friend of mine has just had cataract surgery on both eyes. She was on statins for two years or so and recently discontinued. Another horrifying side effect for this poor woman was that she suffered horrendous pains in her hips. She had all sorts of investigations for the hip pain and cortisone injections, pain killers by the score, you name it. Stopped the statins and lo and behold! the hip pain went away. By the by, no-one ever suggested she take CoQ10 or Ubiquinol as a supplement while on statins. Something has to be done about these drugs that are affecting so many millions of people in the interests of so-called health.” Linden
“During the span of many years, I have been prescribed Zocor, Lipitor, and Mevacor and have experienced cataracts, peripheral neuropathy, mostly in my lips and feet, insomnia, severe muscle aches among other ills. My physician now wants to prescribe Crestor and I told him that was not going to happen. I researched non-statin cholesterol drugs and found that Welchol was the only one which, supposedly, didn’t have the statin type side effects – but after taking it for about a month, experienced some of the same side effects as I had while taking statins. So, I’ve decided to live with my high cholesterol.” Bunny
“My husband was prescribed lovastatin a little over 6 years ago. He went for his liver check when he was told to. Kept to his diet like he was supposed to. He is a diabetic and has been for over 20 years now. It is controlled by diet and one pill. He had already been diagnosed with cataracts, just not bad enough to be removed yet. When he started this med he had to have them removed within the year. He took lovastatin for 5 months. His liver was checked and was fine.
“The problem was not the liver. The problem was his CPK should have been checked. By the end of January he had lost the muscles in his legs. Had sepsis and could not even open his eyelids. His CPK was 14,000. He has not walked or stood since. He is wheelchair bound and requires a lift and hospital bed. Our life has been turned upside down because of lovastatin.” V. T.
“I took simvastatin for seven years and got so stiff that I could barely get out of a chair. My right leg ached and was weak. I could barely walk. I changed doctors and was immediately told I could discontinue the drug. It’s been about six months now and gradually my leg has improved and the “plantar fasciitis” that I thought I had is gone. I can now go up stairs with two legs working rather than the hobbling I was doing. Meanwhile I have been diagnosed with Type 2 diabetes and the beginning of cataracts.
“I’m seventy-two so some of this may be normal but I’m convinced the statin is a culprit. I went on a different type of cholesterol medicine and seem to have developed an allergy to it. I’m now trying a very strict diet and hoping it will work as my cholesterol was less than 220 when all this started!” D.D.M.
Share your own statin story below. We want to hear pros and cons, positives and negatives. Let us know your experience.